Alert archive / Arkansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 98, NWS Shreveport, LA

April 5, 2012Union County, Arkansas; Union Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Apr 5, 2012, 12:49 AM CDT for Union County, Arkansas; Union Parish, Louisiana. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2012, 12:49 AM CDT (05:49 UTC)
Expired
Apr 5, 2012, 1:45 AM CDT
In force
56 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Union County, AR, Union Parish, LA

The radar

The Shreveport radar (KSHV), 167 km from the middle of the area, began a volume at 05:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 5.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2012-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 439 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2012-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
439 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1639 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

843 
WUUS54 KSHV 050549
SVRSHV
ARC139-LAC111-050645-
/O.NEW.KSHV.SV.W.0098.120405T0549Z-120405T0645Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1249 AM CDT THU APR 5 2012

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN UNION PARISH IN NORTH CENTRAL LOUISIANA...
  EASTERN UNION COUNTY IN SOUTH CENTRAL ARKANSAS...
  THIS INCLUDES THE CITIES OF...JUNCTION CITY...HUTTIG...

* UNTIL 145 AM CDT

* AT 1248 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES NORTH OF BERNICE...OR 7 MILES SOUTH OF
  JUNCTION CITY...AND MOVING EAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  LAWSON...URBANA...STRONG AND LAPILE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3288 9208 3282 9273 3302 9273 3330 9236
      3327 9232 3328 9229 3326 9223 3324 9221
      3321 9221 3321 9218 3317 9215 3316 9211
      3313 9210 3310 9213 3301 9206
TIME...MOT...LOC 0549Z 259DEG 22KT 3292 9270

$$

05
1 follow-up statement
399 
WWUS54 KSHV 050616
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
116 AM CDT THU APR 5 2012

ARC139-LAC111-050645-
/O.CON.KSHV.SV.W.0098.000000T0000Z-120405T0645Z/
UNION AR-UNION LA-
116 AM CDT THU APR 5 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR UNION COUNTY...AND UNION PARISH...

AT 112 AM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED NEAR OAKLAND...
OR 15 MILES WEST OF HUTTIG...MOVING EAST AT 35 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
STRONG...NEW LONDON...MARION...LAPILE...CECIL...LITROE AND FELSENTHAL

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3288 9208 3282 9273 3298 9256 3326 9229
      3327 9232 3328 9229 3326 9223 3324 9221
      3321 9221 3321 9218 3317 9215 3316 9211
      3313 9210 3310 9213 3301 9206
TIME...MOT...LOC 0616Z 261DEG 29KT 3297 9238

$$

05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 9:22 PM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Apr 4, 9:22 PM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
922 PM CDT WED APR 4 2012

.DISCUSSION...

ISOLATED SHOWER ACTIVITY IS BEING OBSERVED IN THE EXTREME NORTHERN
AND SOUTHERN SECTIONS OF THE CWA THIS EVENING. WEAK DISTURBANCES
PASSING ACROSS THE AREA AS THEY ROTATE AROUND THE UPPER LOW THAT
IS STILL OVER OKLAHOMA IS ACTUALLY GENERATING THIS ACTIVITY. THE
CURRENT FORECAST COVERS THIS ACTIVITY WITH 20 CENTS AND THAT FITS
PERFECTLY. THE SHV AND JAN EVENING SOUNDINGS BOTH SHOW A DECENT
AMOUNT OF DRY AIR IN THE MID LEVELS...THUS DECENT CONVECTION WILL
BE HARD TO GET THIS EVENING. SHOWER ACTIVITY WILL INCREASE AS IT
SHIFTS EAST OVERNIGHT...WITH ONLY AN ISOLATED THUNDERSTORM OR TWO
POSSIBLE. DRY AIR AND LACK OF LIFT WILL LIMIT ANY STRONG
CONVECTION. THE CURRENT FORECAST HAS A GOOD HANDLE ON THE
OVERNIGHT SITUATION...THUS NO UPDATE NEEDED THIS EVENING.

ELEVEN

&&

.AVIATION...

WELL DEFINED UPPER LOW MOVG SLOWLY EAST ACROSS CENTRAL OK...AS ONLY
VERY SLIGHTLY TILTED WITH RESPECT TO SFC LOW. ISOLD CONVECTION
DELAYED FROM PEAK HEATING...AND NOW JUST BEGINNING TO DEVELOP JUST
SE OF THE COLD CORE CENTER. SOME OF THIS ACTIVITY COULD INCREASE
OVER SE OK...AND ALONG RED RIVER VALLEY...BUT MAY REMAIN NORTH OF
AREAL TERMINALS. MEANWHILE...A WIDER ARCH OF SCATTERED CONVECTION
ALSO ON INCREASE WELL FURTHER TO THE SE OF THIS LOW...WITH LIGHT
SHOWERS DEVELOPING BTWN THE MS RIVER...AND KELD AND KMLU TERMINALS.
STGR TSTMS DEVELOPING NEAR GULF COAST. CUMULUS FIELD SUGGEST THIS
ACTIVITY MAY DEVELOP AS FAR NORTH AND WEST AS FROM A LINE FROM
LUFKIN TX TO NATCHITOCHES AND RUSTON LA. SKY COVER MAY REMAIN MOSTLY
SKC BTWN THESE TWO AREAS OF CONVECTION...WET GROUND AND LIGHT WINDS
MAY ALLOW FOR PATCHY FOG OVERNIGHT. WEAK COOL FRONT EAST OF
PANHANDLES BRING WIND SHIFT FOR WNW WINDS NEAR 10 KTS DURG DAY
THURSDAY. FROPA MAY BRING SCT CUMULUS FIELD ACROSS MUCH OF AREA DURG
DAY THURSDAY ALSO. /VII/

&&

.PREVIOUS POINT TEMPS/POPS...
SHV  58  80  57  79  55 /  30  10   0   0   0
MLU  60  81  56  75  50 /  40  20   0   0   0
DEQ  51  76  53  74  49 /  20  10   0   0   0
TXK  55  77  55  74  51 /  20  10   0   0   0
ELD  56  79  54  74  47 /  30  20   0   0   0
TYR  56  79  57  79  57 /  10  10   0   0   0
GGG  57  79  55  79  55 /  10  10   0   0   0
LFK  59  83  57  82  57 /  20  10   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

11/07
Hazardous weather outlook, Apr 4, 12:10 PM CDT, 12 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1210 PM CDT WED APR 4 2012

ARZ050-051-059>061-070>073-LAZ001>006-010>012-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>153-165-166-051100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-MCCURTAIN-BOWIE-FRANKLIN-
TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-
CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
1210 PM CDT WED APR 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
TONIGHT ACROSS THE REGION...AS A STRONG UPPER LEVEL STORM SYSTEM
BEGINS TO SHIFT EAST FROM OKLAHOMA INTO ARKANSAS. WHILE ORGANIZED
SEVERE WEATHER IS NOT EXPECTED...SOME OF THESE STORMS COULD
PRODUCE SMALL HAIL...WITH THE THUNDERSTORMS DIMINISHING FROM
NORTHWEST TO SOUTHEAST THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

LAZ013-014-017>022-TXZ167-051100-
JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-
LA SALLE-SABINE TX-
1210 PM CDT WED APR 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA AND EAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS MAY DEVELOP LATE THIS
AFTERNOON AND EVENING OVER THE LOWER PORTIONS OF TOLEDO BEND
COUNTRY INTO THE SOUTHERN SECTIONS OF NORTHCENTRAL LOUISIANA...AS
AN UPPER LEVEL DISTURBANCE LIFTS NORTHEAST ACROSS THE REGION AHEAD
OF A STRONG UPPER LEVEL STORM SYSTEM THAT WILL SHIFT EAST INTO
ARKANSAS FROM OKLAHOMA. ISOLATED SEVERE THUNDERSTORMS CAN NOT BE
RULED OUT...BUT WILL BE DEPENDENT ON THE EXTENT OF INSTABILITY
THAT DOES DEVELOP LATE THIS AFTERNOON AND EVENING. SHOULD THESE
THUNDERSTORMS DEVELOP...DAMAGING WINDS AND LARGE HAIL ARE THE
PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS
NORTHCENTRAL LOUISIANA THURSDAY MORNING...ON THE SOUTH SIDE OF THE
UPPER LEVEL STORM SYSTEM AS IT MOVES INTO THE MID SOUTH REGION.
WHILE ORGANIZED SEVERE WEATHER IS NOT EXPECTED...SOME OF THESE
STORMS COULD PRODUCE SMALL HAIL...WITH THIS THREAT DIMINISHING BY
THURSDAY AFTERNOON WITH THE DEPARTURE OF THIS SYSTEM.

NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO PERSONNEL...MAY BE NEEDED LATE THIS AFTERNOON AND EVENING
OVER THE SOUTHERN SECTIONS OF NORTHCENTRAL LOUISIANA.

15

In the hours before

Local storm report, Apr 4, 8:14 PM CDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
814 PM CDT WED APR 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     TORNADO          8 SW DE KALB            33.43N 94.71W
04/03/2012                   BOWIE              TX   NWS STORM SURVEY

            A TORNADO TOUCHED DOWN 8 MILES SW OF DE KALB TX...JUST
            WEST OF CR 4306 WHERE A FEW TREES WERE SNAPPED AND
            UPROOTED. THE TORNADO CROSSED CR 4306 AND CONTINUED ENE
            REMAINING OVER OPEN COUNTRY WHERE MORE TREES WERE SNAPPED
            AND UPROOTED. THE TORNADO LIFTED JUST WEST OF THE
            INTERSECTION OF CR 4305 AND US 259. MAXIMUM WINDS WERE
            65- 75 MPH...LENGTH 2.3 MILES...AND WIDTH OF 50 YARDS.

&&

ITO
Local storm report, Apr 4, 8:14 PM CDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SHREVEPORT LA
814 PM CDT WED APR 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     TORNADO          8 SW DE KALB            33.43N 94.71W
04/03/2012                   BOWIE              TX   NWS STORM SURVEY

            AN EF0 TORNADO TOUCHED DOWN 8 MILES SW OF DE KALB TX...
            JUST WEST OF CR 4306 WHERE A FEW TREES WERE SNAPPED
            AND UPROOTED. THE TORNADO CROSSED CR 4306 AND CONTINUED
            ENE REMAINING OVER OPEN COUNTRY WHERE MORE TREES WERE
            SNAPPED AND UPROOTED. THE TORNADO LIFTED JUST WEST OF
            THE INTERSECTION OF CR 4305 AND US 259. MAXIMUM WINDS
            WERE 65- 75 MPH...LENGTH 2.3 MILES...AND WIDTH OF 50
            YARDS.

&&

ITO
Local storm report, Apr 4, 8:18 PM CDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
818 PM CDT WED APR 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     TORNADO          1 ESE RODESSA           32.97N 93.98W
04/03/2012                   CADDO              LA   NWS STORM SURVEY

            AN EF0 TORNADO TOUCED DOWN 1 MILE ESE OF RODESSA
            LA...ALONG PITTS ROAD WHERE AN OUTBUILDING WAS DAMAGED
            AND TREES WERE SNAPPED. THE TORNADO CONTINUED
            ENE...UPROOTING 2 LARGE TREES...WITH ONE FALLING ON A
            BUILDING ALONG RODESSA CHURCH ROAD. MORE TREES WERE
            SNAPPED ALONG THE PATH...BEFORE LIFTING AROUND ATLANTA
            MIRA ROAD. MAXIMUM WINDS WERE 65 - 75 MPH...LENGTH WAS
            3.1 MILES...AND THE WIDTH WAS 50 YARDS.

&&

ITO
Special weather statement, Apr 5, 12:25 AM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1225 AM CDT THU APR 5 2012

ARZ073-050615-
UNION-
1225 AM CDT THU APR 5 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 115 AM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTH CENTRAL ARKANSAS...
     UNION...

INCLUDING THE FOLLOWING LOCATIONS...
     CALION...HUTTIG...LAPILE...LAWSON...STRONG AND URBANA...

AT 1224 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF LAWSON...OR 9
MILES SOUTHEAST OF EL DORADO...MOVING EAST AT 15 MPH.

DIME SIZE HAIL IS EXPECTED WITH THIS STORM.

05

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 3:21 AM CDTSevere Thunderstorm WarningSHVColumbia, Union54 min
Apr 5, 4:03 AM CDTSevere Thunderstorm WarningSHVColumbia, Union57 min
Apr 5, 5:30 AM CDTSevere Thunderstorm WarningSHVUnion60 min
Apr 5, 1:07 AM CDTSevere Thunderstorm WarningSHVBienville, Jackson, Lincoln, Union53 min
Apr 5, 1:27 AM CDTTornado WarningSHVLincoln, Ouachita, Union48 min
Apr 5, 2:37 AM CDTSevere Thunderstorm WarningSHVOuachita38 min
Apr 5, 5:14 AM CDTTornado WarningSHVOuachita, Union31 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2012Severe Thunderstorm Warnings in Louisiana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.